Calcium channel blocker overdose

Calcium channel blocker overdose

Definition

Calcium channel blockers are a class of medication used to treat high blood pressure.

Calcium channel blocker overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

The specific ingredients in each type of calcium channel blocker vary. However, the main ingredient is called a calcium channel antagonist. It helps decrease the heart's pumping strength, which relaxes your blood vessels.

Where Found

  • Amlodipine (Norvasc)
  • Bepridil (Vascor)
  • Diltiazem (Cardizem, Dilacor)
  • Felodipine (Plendil)
  • Isradipine (DynaCirc)
  • Nicardipine (Cardene)
  • Nifedipine (Adalat, Procardia)
  • Nimodipine (Nimotop)
  • Verapamil (Calan, Isoptin, Verelan)

Note: This list may not be all-inclusive.

Symptoms

Home Treatment

Do NOT make the person throw up unless told to do so by poison control or a health care provider.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Breathing tube (artificial respiration)
  • EKG
  • Fluids through a vein (by IV)
  • Laxative
  • Medications to increase heart rate and blood pressure, and help reverse poisoning
  • Tube through the nose into the stomach to wash out the stomach (gastric lavage)

Expectations (prognosis)

Taking too much of this medication can be extremely dangerous. Death can occur, especially with verapamil. If your low heart rate and blood pressure can be corrected survival is likley. Survival depends on how much and what type of this medication you take along with how quickly you seek medical treatment.

References

Salhanick SD. Calcium channel antagonists. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 59.

Murphy NG, Benowitz NL, Goldschlager N. Cardiovascular toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 8.

Review Date:1/19/2011

Reviewed by:Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

A.D.A.M. qualityA.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC'saccreditation program is an independent audit to verify that A.D.A.M. follows rigorousstandards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information andservices. Learn more about A.D.A.M.'s editorialpolicy, editorialprocess, and privacypolicy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch.)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatmentof any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 2014 A.D.A.M., Inc. Any duplication ordistribution of the information contained herein is strictly prohibited.

A.D.A.M.